WIT Press


Boundary Motion In Polyhedral Space-filling Networks

Price

Free (open access)

Paper DOI

10.2495/MB030291

Volume

36

Pages

14

Published

2003

Size

587 kb

Author(s)

M. E. Glicksman

Abstract

Boundary motion in polyhedral space-filling networks M. E. Glicksman Materials Science & Engineering Department, Rensselaer Polytechnic Institute, Troy, New York 12180-3590, USA Abstract Kinetics, topology, and geometrical combinatorics are combined to impose spacefilling requirements on network structures comprised of polycrystalline grains, foam bubbles, or biological cells. The theory developed here centers on representing network cells as uniform N-hedra, with face curvatures that satisfy Young- Laplace thermodynamic equilibria at contact faces and triple lines. The analysis yields analytic kinetic relations that predict the volumetric growth rates for irregular polyhedral cells comprising a 3-dimensional network microstructure. These results extend to three dimensions the von Neumann-Mullins law, which provides the well-known kinetic relation that is valid for tessellations in two dimensions. The 3-d kinetic laws derived here may prove useful for constructing more accurate models of grain

Keywords